Kansas, 2004

Hail in Kansas, May 22, 2004

May 22, 2004 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 22, 8:04 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 22, 8:04 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
904 PM CDT SAT MAY 22 2004

.DISCUSSION...
...UPDATED...
00Z EVE RAOBS AND MESO DATA SUGGEST CAP SUFFICIENTLY STG TO
INHIBIT CVTV DVLPMT ACRS THE CWA THRU MID-EVENING. BEST LO LVL
CNVGNC WL RMN JUST N OF THE AREA INTO THE LATE EVENING, AS MESO
BNDRY AND SYNOPTIC SFC FNT CONT TO MOV SSEWD ACRS NRN KS.
HOWEVER, PTNS OF CNTRL KS WL RMN IN CLOSE ENUF PROXIMITY TO LO
LVL FEATURES AS LO LVL JET STRENGTHENS TWD 06Z ACRS THE AREA.
THIS IN COMBO WITH FAVORABLE UPR FLO/JET DYNAMICS, SUGGEST AT
LEAST SLT OR MODEST CHC POPS RMN WARRANTED FOR PTNS OF CNTRL KS
TNGT.

AFT COORD WITH THE SPC, HAVE TRIMMED OFF PTN OF WW253, WITH
PROTECTIVE CAPPING FURTHER S AND E. COND SVR RISK WL CONT FOR
REST OF WW253 TIL EXPIRATION, THOUGH MAY BE HARD PRESSED TO DVLP
S TO I-70 BFR END VALID TIME OF WATCH.

SLGT TWEAK TO WINDS, SKY, OTHERWISE LTL CHG TO REST OF FCST TNGT.

UPDATED GRIDS/ZFP OUT SHORTLY.

KED

-------------------------------------------------------------
PREVIOUS DISCUSSION...
342 PM CDT SAT MAY 22 2004

MAIN FCST CONCERN IS THE POTENTIAL FOR THUNDERSTORMS THROUGH THE
WEEK.

TONIGHT:
WELL-DEFINED SHORTWAVE TROF OVER THE SOUTHWESTERN U.S. AT THE
SURFACE, LOW PRESSURE SYSTEM OVER NORTHWEST KANSAS, NEAR HILL CITY.
DRYLINE EXTENDS SOUTH INTO THE TEXAS PANHANDLE. FRONTAL BOUNDARY
EXTENDS FROM THE LOW NORTHEASTWARD INTO EASTERN NEBRASKA. JET IS
EJECTING OUT FROM THE UPPER LEVEL LOW AND INTO NORTHWEST
KANSAS/SOUTHWEST NEBRASKA. AFTERNOON THUNDERSTORM DEVELOPMENT IN
THIS AREA AND SOME OF THE STORMS WILL BE SEVERE (SEE SPC WATCHES FOR
SPECIFICS). THESE STORMS SHOULD CONTINUE TO DEVELOP TO THE EAST
ACROSS SOUTHERN NEBRASKA AND IOWA WHERE SPC HAS THAT AREA IN A
MODERATE RISK AREA. AT 700 MB TEMPERATURES IN THE +10-+12 DEGREES
WHICH IS A PRETTY GOOD CAP. WITH SURFACE TEMPERATURES IN THE MID 80S
TO LOWER 90S AT MID AFTERNOON COULD SEE A FEW MORE DEGREES OF
WARNING WHICH WILL BE ENOUGH TO BREAK THE CAP MAINLY IN CENTRAL
KANSAS. PER MESO-ETA THINK THIS EVENING WILL BE MUCH LIKE LAST
EVENING WITH THUNDERSTORM DEVELOPING ALONG THE DRYLINE TO OUR WEST.
WILL THEN HAVE AN AREA OF STORMS MOVING MAINLY THROUGH CENTRAL
KANSAS DURING THE 00-06Z TIMEFRAME. THINK SOUTH CENTRAL AND
SOUTHEAST KANSAS WILL REMAIN DRY DUE TO THE STRONG CAP. SPC
MAINTAINS A SLIGHT RISK IN THE CENTRAL KANSAS AREA. THINK THE AREA
WHERE WE COULD SEE ANY SEVERE WEATHER WOULD BE WEST OF A LYONS TO
SALINA LINE MAINLY THIS EVENING.

SUNDAY:
THE SURFACE BOUNDARY SHOULD MOVE THROUGH THE FORECAST AREA LATE
TONIGHT WITH HIGH PRESSURE AT THE SURFACE. NICE DAY ON TAP WITH LESS
WIND AND TEMPERATURES IN THE 80S.

MON-TUES:
NEXT SIGNIFICANT SHORTWAVE TROF WILL MOVE EASTWARD ACROSS THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. AT THE SURFACE NEXT
BOUNDARY SHOULD MOVE ACROSS THE AREA MONDAY AFTERNOON AND NIGHT. AM
UNCERTAIN ABOUT THE AMOUNT OF LOW LEVEL MOISTURE THAT WILL RETURN
INTO THE AREA. DO THINK THE CHANCE IS THERE FOR THUNDERSTORM
DEVELOPMENT MAINLY IN SOUTHEAST KANSAS SO HAVE MAINTAINED THE SMALL
POPS IN THAT AREA.

WED-SAT:
GFS IS PAINTING A STORMY FRIDAY INTO SATURDAY. HOWEVER, DO HAVE
CONCERNS WITH REGARD TO THE SPEED THAT THE GFS EJECTS THE UPPER
LEVEL TROF TAKING IT FROM SOUTHERN CALIFORNIA AT 1200Z THURSDAY TO
THE TEXAS PANHANDLE BY 0000Z FRIDAY. AT THIS TIME DID PUT SOME SMALL
POPS IN FOR FRIDAY BUT CONFIDENCE IS LOW AT THIS TIME BECAUSE OF
THE TROF MOVEMENT.
&&

.POINT TEMPS/POPS...
WICHITA         65  86  66  93 /  10  10  10  20
HUTCHINSON      63  86  62  91 /  20   5  10  20
NEWTON          65  86  64  92 /  20  10  10  20
ELDORADO        66  86  66  92 /  10  10  10  20
STROTHER FIELD  67  87  66  93 /  10  10  10  20
RUSSELL         59  85  60  87 /  30   5  10  20
GREAT BEND      60  86  60  88 /  30   5  10  20
SALINA          62  85  62  89 /  20   5  10  20
MCPHERSON       63  85  62  91 /  20   5  10  20
COFFEYVILLE     71  87  66  92 /  10  10  10  20
CHANUTE         70  86  65  91 /  10  10  10  20
IOLA            70  86  65  91 /  20  10  10  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

20/ELDER
Hazardous weather outlook, May 22, 3:03 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT SAT MAY 22 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
403 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS
CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE STORMS WILL MOST
LIKELY INITIATE AROUND RUSSELL AND GREAT BEND BETWEEN 6 AND 8 PM AND
PUSH EAST INTO SALINA AND MCPHERSON BY 10 PM. THE ONLY LIMITING
FACTOR ON THE TIMING OF THIS INITIATION WILL BE THE CAPPING
INVERSION. ONCE THE STORMS DEVELOP, THEY WILL HAVE THE POTENTIAL OF
PRODUCING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS.
THE SEVERE THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME LATE MONDAY THROUGH
WEDNESDAY AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. IT IS TOO
EARLY TO DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE BETWEEN 6 PM AND 11 PM. FOR
THE AREA NORTH OF A LINE COTTONWOOD FALLS TO HUTCHINSON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/COX

In the hours before

Special weather statement, May 22, 7:17 PM CST, 3 hours 18 minutes before
KSZ032-033-047>052-230205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT SAT MAY 22 2004

...TORNADO WATCH UPDATE MESSAGE...

TORNADO WATCH, NUMBER 253, HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN CENTRAL KANSAS...

MARION AND MCPHERSON.

TORNADO WATCH, NUMBER 253, REMAINS IN EFFECT UNTIL 11 PM
CDT, FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS...

RUSSELL, BARTON, LINCOLN, ELLSWORTH, SALINE AND RICE.

KED

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
May 22, 10:35 PM CST
Where
Lincoln County, 5 mi E of Lincoln
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -98.050

Occurred along K-18 Highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391731.